Proton Pump Inhibitors Linked to Drug-Induced Lupus

Last updated: November 2022

Drug-induced lupus is a disease like lupus that is caused by specific prescription drugs. Drug-induced lupus has many of the same symptoms as systemic lupus erythematosus (SLE), such as:1

  • Muscle and joint pain or swelling
  • Flu-like symptoms such as fatigue or fever
  • Inflammation around the lungs or heart
  • Abnormal results in laboratory tests

Which drugs cause drug-induced lupus?

There are specific types of drugs that have been linked with drug-induced lupus. These include drugs used to treat chronic conditions such as:1

It may take years for these drugs to bring on the symptoms of drug-induced lupus. And the chances of that happening depend on the type of drug. At most, the chance is 1 in 5, but it can be less than 1 in 100.1

This article will discuss the use of proton-pump inhibitors (PPIs) and their link to drug-induced lupus.

What are PPIs?

PPIs are a specific type of drug used to treat conditions related to the production of stomach acid.2

PPIs are used to prevent drug-induced ulcers and to treat common conditions such as:2

  • Inflammation that may damage the esophagus
  • Reflux disease
  • Peptic ulcer disease

Commonly prescribed PPIs include:2

  • Omeprazole
  • Pantoprazole
  • Lansoprazole

How do PPIs work?

PPIs treat several conditions by reducing the acid that is secreted by the stomach. They do this by blocking the enzyme that plays a role in acid secretion.2

What are the side effects of PPIs?

PPIs have been linked to several potential side effects:2

It has been suggested that PPIs can be linked to conditions such as heart disease, kidney disease, cancer, and osteoporosis. But the evidence for these links is not sufficient. If we want to be sure whether these links exist, more research will need to be done.2

There is better evidence linking the use of PPIs to drug-induced lupus. As with most scientific discovery, more research may be useful to understand that link. Here is what we do know:3

A research study published in 2022 looked at the possible relationship between PPIs and drug-induced lupus. The researchers looked at 2 databases – 1 with information from across the world and 1 with information from France. These databases are used to record adverse events (negative side effects) seen with different drugs.3

The researchers looked at cases of adverse events that happened between January 1985 and December 2019. Their study found a link between drug-induced lupus and the drugs:3

  • Esomeprazole
  • Lansoprazole
  • Omeprazole

There were more than 21 million adverse events reported in the global database. Of that total, 625 were cases of drug-induced lupus linked to a PPI. And of these 625, a PPI was the only drug that seemed like it could be linked to the person's drug-induced lupus. Of the 625 people with drug-induced lupus linked to a PPI:3

  • Average age was 59 years
  • 78 percent were female
  • Omeprazole was the drug most commonly reported

In the French database, nearly 800,000 adverse events were reported for the same period. The researchers found 60 people with drug-induced lupus linked to PPIs in that database. After looking more closely at the information for 49 of these 60, the researchers found:3

  • Their average age was 68 years
  • 65 percent were female
  • Esomeprazole was the drug most commonly reported
  • When 35 of the patients stopped taking PPIs, more than half of them got better from their drug-induced lupus

More research may need to be done on drug-induced lupus causes to better understand the role of PPIs and other drugs. The best course of action if you are on a PPI is to discuss the benefits and risks with your doctor. Drug-induced lupus symptoms may resolve after 6 months of stopping a drug.1

By providing your email address, you are agreeing to our privacy policy.

More on this topic


Join the conversation

Please read our rules before commenting.

Community Poll

Have you ever had to change holiday plans because of lupus?